Sertraline-induced hypomania: a genuine side-effect

Acta Psychiatr Scand. 2003 Jul;108(1):70-4. doi: 10.1034/j.1600-0447.2003.00080.x.

Abstract

Objective: Antidepressants including selective serotonin reuptake inhibitor (SSRI)-associated mania or hypomania has been well documented in the literature but these patients with switch have either mood disorders or various risk factors for bipolar disorder. This case report examines SSRI-induced hypomania in a patient with dissociative disorder and highlights hypomania as a genuine side-effect of sertraline rather than a switch.

Method: A 23-year-old female patient with dissociative disorder has been described.

Results: Hypomanic symptoms emerged during treatment with sertraline at the dose of 50 mg/day after 3-4 days of initiation of therapy and had complete recovery within 7 days after stopping sertraline.

Conclusion: In the absence of risk factors for manic switch, sertraline-induced hypomania may be a true side-effect of drug.

Publication types

  • Case Reports

MeSH terms

  • Adult
  • Anticonvulsants / therapeutic use
  • Antidepressive Agents / adverse effects*
  • Bipolar Disorder / chemically induced*
  • Bipolar Disorder / drug therapy
  • Clonazepam / therapeutic use
  • Female
  • Humans
  • Sertraline / adverse effects*

Substances

  • Anticonvulsants
  • Antidepressive Agents
  • Clonazepam
  • Sertraline